What Is HIV Rash?

It's not an uncommon sign of the infection.

Rashes can be tough to figure out. Changing your laundry detergent, wearing an itchy sweater, having a skin condition like eczema, or having a food allergy can all cause one. So, dermatologists sometimes have their work cut out for them when someone comes through their doors with a rash.

For example, in a January 2019 New England Journal of Medicine issue, there were photos of a 29-year-old man who went to a dermatology clinic complaining of an itchy, inflamed, and scaly rash on his back.

Erythrodermic Psoriasis and HIV Infection
NEJM.org

After a skin biopsy and evaluation, the man was given a diagnosis of erythrodermic psoriasis—an inflammatory form of psoriasis that affects most of the body, according to the National Psoriasis Foundation.

This rare type of skin condition only affects around 3% of people with psoriasis. While the case study didn't mention the patient's comfort level, the condition can be painful and very, very itchy. Along with redness, skin can also shed in large "sheets." It may also cause protein and fluid loss and affect the body's ability to regulate its temperature—dangerous side effects that can actually be life-threatening.

However, along with erythrodermic psoriasis, the individual was also diagnosed with HIV infection, but erythrodermic psoriasis connected to HIV is not uncommon. In a July 2016 Psoriasis study, the authors listed HIV as a trigger for erythrodermic psoriasis, meaning that HIV has been correlated with the condition before.

Just because you find that you have any type of rash, you shouldn't assume that you have HIV—but it's possible for the two to be connected. Here's what you need to know about HIV rash.

What Is HIV Rash?

One of the common symptoms that comes with acute HIV infection can be a rash according to HIV.gov, a U.S. Department of Health & Human Services site. HIV.gov also states that rashes could also be a result of other infections, HIV medicines, or other medications.

For acute HIV infections, the rash may appear along with other symptoms that could mimic the flu —fever, sore throat, or chills, for example—around two to four weeks after a person has been infected with HIV. (It's also important to know that a person might be asymptomatic if they have the infection.)

What Causes It?

The skin is one of the ways that your body can tell you that something serious is wrong. An October 2018 Journal of Immunotoxicology article indicated that "most skin rashes are immune-mediated," which means that seeing a rash on your skin is an immune system response. Further, the National Institutes of Health (NIH) stated that the immune cells within the skin may cause the body to break out in a rash as they react to germs that include bacteria, fungi, and viruses.

In the case of HIV, rashes can be related to the immune system in different ways depending on the severity of the infection. For acute infections, the rash may come about due to the body's immune response, which consists of developing HIV antibodies. If the HIV infection progresses and remains untreated, the infection can attack the immune system over time and make people more susceptible to getting rashes, per HIV.gov.

How Is the Rash Treated?

Treatment will depend on what has caused the rash. However, the recommended treatment for all individuals with HIV is antiretroviral therapy (ART), which consists of medicines used for the purpose of controlling the virus, according to HIV.gov.

An individual may be prescribed three medications or a combined medication to take during the initial stages of ART. A person also might be able to switch to HIV medicine injections that would be given every two months—but only after meeting the following criteria indicated by the CDC:

  • A level of viral load that is undetectable or achievement of viral suppression
  • No history of failed treatment
  • No known allergies to the medications within the injection

Of note, the ability to switch from pills to injections would be determined by the person's healthcare provider.

Ultimately, as soon as you are aware of your HIV diagnosis, you should start ART immediately and adhere to the prescription guidelines for the medications exactly—doing so "reduces the amount of HIV in your body and helps you stay healthy," the CDC said.

Additionally, healthcare providers will look for potential underlying causes like infections, alcoholism, severe sunburns, or emotional stress to further inform treatment. Thus, to get relief, you might be directed to use "moisturizers, lotions, baths, cortisone creams that relieve swelling, and antihistamines," according to MedlinePlus.

If the rash is a reaction to an HIV medication, you'll want to see a healthcare provider for other treatment options—you don't want to skip or stop the medication before getting medical advice per HIV.gov.

When To Be Worried About Rashes

Per MedlinePlus, rashes can be a sign of several medical conditions, but in general, rashes can be alleviated or eliminated with little issue. However, the American Academy of Dermatology Association (AAD) identified conditions where seeing a dermatologist or emergency room staff would be highly warranted:

  • full-body rashes
  • rashes with a fever
  • sudden rashes that spread quickly
  • blistering rashes
  • painful rashes
  • infected rashes

HIV.gov noted that you'll want to look out for symptoms of a serious hypersensitivity reaction to HIV medications as well. The signs might be feeling lightheaded or dizzy and having trouble breathing. The most severe reaction could be Stevens-Johnson syndrome, which comes with rashes, painful blisters, and other symptoms and could be life-threatening, per HIV.gov.

Overall, whenever you have a rash with an unknown cause or that just won't go away, don't hesitate to get medical assistance as soon as possible to treat the issue.

Was this page helpful?
Related Articles